Abstract

The propagation of linear and nonlinear edge modes in bounded photonic honeycomb lattices formed by an array of rapidly varying helical waveguides is studied. These edge modes are found to exhibit strong transmission (reflection) around sharp corners when the dispersion relation is topologically nontrivial (trivial). An asymptotic theory is developed that establishes the presence (absence) of typical edge states, including, in particular, armchair and zigzag edge states in the topologically nontrivial (trivial) case. In the presence of topological protection, nonlinear edge solitons can persist over very long distances.

© 2015 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Nonlinear diffraction in photonic graphene

Mark J. Ablowitz and Yi Zhu
Opt. Lett. 36(19) 3762-3764 (2011)

Modulational instability and solitary waves in polariton topological insulators

Yaroslav V. Kartashov and Dmitry V. Skryabin
Optica 3(11) 1228-1236 (2016)

Spatiotemporal surface solitons in two-dimensional photonic lattices

Dumitru Mihalache, Dumitru Mazilu, Falk Lederer, and Yuri S. Kivshar
Opt. Lett. 32(21) 3173-3175 (2007)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Supplementary Material (2)

NameDescription
» Visualization 1: AVI (6303 KB)      Transmission of linear edge mode.
» Visualization 2: AVI (7032 KB)      Reflection of linear edge mode.

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (4)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (20)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Metrics

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription